Afrika Statistika

Bidimensional non-parametric estimation of well-being distribution and poverty index

Youssou Ciss, Galaye Dia, and Aboubakary Diakhaby

Full-text: Open access

Abstract

In this paper, we introduce a kernel-type version for the bi-dimensional extension of the Foster, Greer, and Thorbecke index that was introduced by Duclos et al.(2006) for the purpose of a dominance approach to multidimensional poverty. The measure they used in their dominance exercise is essentially a generalization, from one to two dimensions, of the FGT index with separate poverty aversion parameters for each dimension. Our estimator is constructed by using a bidimensional Parzen-Rosenblatt kernel of a probability density function ($pdf$). We next provide its complete asymptotic behaviour by establishing its almost-sure uniform and its uniform mean square consistencies. A simulation study shows that it performs well for small samples comparatively to the empirical plug-in estimator. Our results are also extensions of those of Dia (2008) and of Ciss et al.(2014).

Résumé

Dans ce papier, nous proposons un estimateur pour la version bidimensionnelle de l'indice de pauvreté de Foster, Greer et Thorbecke, introduit par by Duclos et al.(2006) pour l'étude de pauvreté dans un cadre multidimensionnel grâce à la dominance stochastique. La mesure qu'ils utilisent dans cet exercice est en fait une extension bidimensionnelle de l'indice FGT avec deux paramètres pour l'aversion de la pauvreté, un dans chaque direction. Dans le processus de construction de notre estimateur, nous utilisons l'estimateur bidimensionnel de la densité de probabilité de Parzen-Rosenblatt. La convergence uniforme presque sûre et la convergence uniforme en erreur quadratique moyenne sont ensuite établies. Des simulations numériques montrent que notre estimateur se comporte bien, même pour les échantillons de petites tailles, face à l'estimateur empirique. Nos résultats constituent aussi une extension au cas bidimensionnel de ceux de Dia (2008) et de Ciss et al. (2014).

Article information

Source
Afr. Stat., Volume 9, Number 1 (2014), 695-725.

Dates
First available in Project Euclid: 11 December 2014

Permanent link to this document
https://projecteuclid.org/euclid.as/1418310403

Mathematical Reviews number (MathSciNet)
MR3291019

Zentralblatt MATH identifier
1309.62064

Subjects
Primary: 62G05: Estimation 91B82: Statistical methods; economic indices and measures 60F99: None of the above, but in this section

Keywords
Bi-dimensional extension of the FGT Poverty frontier Parzen-Rosenblatt kernel in 2D Uniform almost-surely consistency Rate of convergence

Citation

Ciss, Youssou; Dia, Galaye; Diakhaby, Aboubakary. Bidimensional non-parametric estimation of well-being distribution and poverty index. Afr. Stat. 9 (2014), no. 1, 695--725. https://projecteuclid.org/euclid.as/1418310403


Export citation